Pennsylvania, 2019

Damaging Winds in Pennsylvania, July 6, 2019

July 6, 2019 · NWS PHI · 8 events in 4 counties and zones

A cold front and a weak upper level disturbance approached the mid-Atlantic on July 6. A hot and humid air mass was in place, with high temperatures well into the 90s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold front and a weak upper level disturbance approached the mid-Atlantic on July 6. A hot and humid air mass was in place, with high temperatures well into the 90s. This led to significant instability, and combined with adequate shear and the forcing from the approaching disturbances, scattered strong to severe thunderstorms developed in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 6, 2:50 PM EST, 14 minutes earlier.

Area forecast discussion, Jul 6, 2:50 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
350 PM EDT Sat Jul 6 2019

.SYNOPSIS...
A cold front will move across the area this evening into tonight,
then slowly push to our south Sunday. High pressure located across
the Great Lakes region Sunday into Monday will build towards the
area Tuesday into Wednesday, eventually moving out to sea by
Wednesday night. Another frontal boundary will cross the area later
Thursday into Thursday night as low pressure moves out of the Great
Lakes and toward southeast Canada and the northeast states. A
secondary front or surface trough may cross the area on Friday,
before high pressure begins to build to our west for the
weekend..

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...

The Excessive Heat Warning for the urban corridor from Trenton to
Philadelphia to Wilmington will remain in effect until 7:00 PM. Even
though the showers have provided some temporary relief, conditions
remain especially warm and humid in the urban centers.

Our first round of locally heavy rain and isolated severe weather
was lessening around 3:30 PM. It was associated with a weak impulse
that is traveling in the mid level flow. Our attention will turn to
the northwest for the next substantial round of showers and
thunderstorms.

A cold front extended from around Albany to near Williamsport to the
Pittsburgh area at mid afternoon. The boundary will continue to sink
southeastward and it should slowly pass through our region tonight.
Conditions ahead of the boundary will remain unstable. Also,
precipitable water values are forecast to stay in the 2.0 to 2.25
inch range. As a result, we are concerned with the potential for
additional locally heavy rain and isolated wind damage.

he showers and thunderstorms should push off the coast around
midnight, with some lingering light showers in their wake.

A southwest to west wind this evening is forecast to become light
and variable overnight. Low temperatures will range from the upper
60s to the middle 70s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...

The cold front is expected to extend across Cape May and southern
Delaware around mid morning on Sunday. It is forecast to drift
slowly to the southeast. Clouds will likely linger over much of our
area on Sunday. There may be some breaks up north. Also, showers are
anticipated especially from the Philadelphia metropolitan area and
the central New Jersey coast southward. Those locations may
experience isolated thunder, as well. There will be little potential
for severe weather on Sunday and the threat of moderate to heavy
rain will be limited to areas south of a Reading-Philadelphia-
Atlantic City line.

The wind is anticipated to settle into the northeast around 5 to 10
MPH with high temperatures mostly in the 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

Summary: The main thinking through the extended remains the same as
previous package with only some minor tweaks/refinements to timing.
High pressure will build over the Great Lakes Monday and then trek
eastward towards the area Tuesday before moving offshore Wednesday.
A mid-lvl trough and associated surface low will track through the
Great Lakes Thursday into Friday. Surface high pressure will then
build in the wake of these features into next weekend.

Dailies:

Monday...Although things will be generally quiet as the airmass
dries out there will still be chances for some light showers Monday
as a confluence zone sets up over the area associated with a passing
inverted trough. Right now the precip. focus looks to be over
eastern PA/NW NJ with perhaps some additional chances for
precipitation over Delmarva where the highest residual moisture
resides. However, given lack of moisture/instability generally
expect any precipitation during the day Monday to be light.
Otherwise it should feel refreshingly dry (particularly relative to
today) with highs in the 80s and dewpoints in the low 60s.

Tuesday-Wednesday... The high builds toward us this in this period
with the mid-lvl ridge initially over the Great Lakes gradually
progressing eastward. Consequently expect dry weather with
temperatures gradually warming into the upper 80s/lower 90s by
Wednesday Despite the warming temperatures dewpoints remain in the
low to mid 60s so it won't feel too bad.

Thursday through Friday morning...The most active period of the
extended looks to be Thursday into Friday AM, as the mid-lvl trough
& sfc. low track north of us. Pre-frontal convection will be
possible Thursday afternoon particularly over western portions of
the CWA, while the more widespread precipitation will likely occur
with the surface front/trough passage Thursday night. Details are
still fuzzy this far out, but given increasing moisture/instability
and increased flow aloft some stronger storms would be possible,
although this will at least partially depend on favorable diurnal
timing.

Friday into Saturday...  Precipitation should move out by Friday PM
with Saturday looking dry as high pressure begins to build to our
west. High temps will generally be in the mid to upper 80s.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Into this evening (until 04Z)...Scattered showers and thunderstorms.
The rain will be heavy at times with conditions lowering to IFR in
showers and thunderstorms. VFR conditions are anticipated outside of
any precipitation. West wind 5 to 10 knots becoming variable less
than 10 knots.

Overnight (04z until 10Z)...Generally VFR, with localized MVFR
conditions possible. Lingering light rain showers are expected.
Variable wind 6 knots or less.

Sunday...Mainly VFR. Scattered showers and isolated thunder,
especially from KRDG, KPHL and KACY southward. Northeast wind around
5 to 10 knots..

OUTLOOK...

Sunday night-Monday... Mostly VFR with a slight chance of
showers and thunderstorms which may temporarily lower
conditions. Easterly winds at 5-10kts.

Tuesday-Wednesday... VFR conditions expected. Light and variable
winds becoming southerly at 5-10kts by Wednesday afternoon.

Thursday... Likely VFR through the morning with shower and
thunderstorm chances later int he day. Winds
southerly/southwesterly 5-10kts.

&&

.MARINE...

Monday-Thursday... Generally sub-SCA conditions conditions are
expected to prevail through the period although 4 ft seas and 20kt
easterly gusts will be possible Monday, and 20+ kt southerly gusts
may be possible Thursday.

OUTLOOK...

Monday-Thursday... Generally sub-SCA conditions conditions are
expected to prevail through the period although 4 ft seas and 20kt
easterly gusts will be possible Monday, and 20+ kt southerly gusts
may be possible Thursday.

Rip Currents...

A south to southwest wind around 10 to 15 MPH into this evening with
breaking waves of 2 to 3 feet should maintain a low risk for the
development of dangerous rip currents. However, we may begin to
approach a moderate risk in spots, especially along the Jersey Shore.

A moderate risk is forecast for Sunday along the coasts of New
Jersey and Delaware due to a northeast wind around 10 to 15 MPH.
Breaking waves around 3 feet are anticipated.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Warning until 7 PM EDT this evening for PAZ070-
     071-102-104-106.
NJ...Excessive Heat Warning until 7 PM EDT this evening for NJZ015-
     017>019.
DE...Excessive Heat Warning until 7 PM EDT this evening for DEZ001.
MD...None.
MARINE...None.

&&

Synopsis...Carr
Near Term...Iovino
Short Term...Iovino
Long Term...Carr
Aviation...Carr/Iovino
Marine...Carr/Iovino
Hazardous weather outlook, Jul 6, 3:01 PM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
401 PM EDT Sat Jul 6 2019

DEZ002-003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-016-020>023-
027-PAZ054-055-060>062-101-103-105-072015-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-
Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Salem-
Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon-
Monroe-Berks-Lehigh-Northampton-Western Chester-Western Montgomery-
Upper Bucks-
401 PM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Thunderstorms today may produce locally heavy rainfall and gusty
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-072015-
New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
401 PM EDT Sat Jul 6 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Thunderstorms today may produce locally heavy rainfall and gusty
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-072015-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
401 PM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

Thunderstorms may produce locally heavy rainfall and gusty winds

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will be a moderate risk of dangerous rip currents on Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-072015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
401 PM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Thunderstorms may produce gusty winds on the water.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 6, 1:10 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
210 PM EDT Sat Jul 6 2019

NJZ020-026-027-061845-
Coastal Ocean-Ocean-Southeastern Burlington-
210 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OCEAN AND EASTERN
BURLINGTON COUNTIES...

At 210 PM EDT, a strong thunderstorm was located near Bass River
State Forest, or 20 miles southwest of Toms River, moving east at 20
mph.

Wind gusts up to 40 mph are possible with this storm.

Locations impacted include...
Barnegat, Tuckerton, Surf City, Warren Grove, Bass River State
Forest, Beach Haven West, Mystic Island, Manahawkin and Ocean Acres.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Mount Holly NJ.

LAT...LON 3972 7412 3975 7412 3974 7416 3971 7416
      3971 7413 3970 7416 3967 7419 3969 7414
      3956 7424 3957 7424 3958 7423 3961 7428
      3959 7431 3956 7428 3959 7444 3977 7442
      3978 7410
TIME...MOT...LOC 1810Z 274DEG 18KT 3968 7435

MPS
Special weather statement, Jul 6, 1:13 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
213 PM EDT Sat Jul 6 2019

NJZ021>024-061900-
Cumberland-Atlantic-Atlantic Coastal Cape May-Cape May-
213 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ATLANTIC...
CUMBERLAND AND NORTHWESTERN CAPE MAY COUNTIES...

At 213 PM EDT, a strong thunderstorm was located over Dividing Creek,
or 7 miles southwest of Millville, moving east at 25 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Vineland, Millville, Bridgeton, Cumberland, Buena, Laurel Lake,
Weymouth, Woodbine, Estell Manor, Corbin City, Newport, Leesburg,
Dorothy, Bricksboro, Eldora, Mauricetown, Belleplain Forest, Mays
Landing, English Creek and Port Norris.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3927 7463 3919 7500 3922 7505 3921 7510
      3918 7515 3921 7517 3924 7517 3928 7525
      3933 7528 3940 7529 3958 7476 3932 7465
      3933 7468 3931 7465 3929 7465
TIME...MOT...LOC 1813Z 250DEG 21KT 3929 7512

Fitzsimmons
Local storm report, Jul 6, 1:42 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
242 PM EDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     FUNNEL CLOUD     1 NNE FELLOWSHIP        39.94N 74.96W
07/06/2019                   BURLINGTON         NJ   PUBLIC

            VIDEO OF A FUNNEL CLOUD CROSSING I-295 NEAR
            EXIT 36.

&&

STAARMANN
Local storm report, Jul 6, 1:44 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
244 PM EDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     TSTM WND DMG     1 NE FELLOWSHIP         39.94N 74.96W
07/06/2019                   BURLINGTON         NJ   FIRE DEPT/RESCUE

            VEHICLE OVERTURNED AT GAITHER DR. AND
            FELLOWSHIP RD. NATURAL GAS LEAKS AND SOME
            BUILDING DAMAGE. TIME ESTIMATED FROM RADAR.

&&

TCD
Local storm report, Jul 6, 2:08 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
308 PM EDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     FUNNEL CLOUD     OCEAN ACRES             39.74N 74.28W
07/06/2019                   OCEAN              NJ   TRAINED SPOTTER

            OCEAN ACRES SECTION OF STAFFORD TOWNSHIP
            OCEAN COUNTY, MULTIPLE WATER RESCUES DUE
            OCCUPIED VEHICLES CAUGHT IN DEEP FLOOD
            WATERS.

&&

STAARMANN
Local storm report, Jul 6, 2:14 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
314 PM EDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     FLOOD            METUCHEN                40.54N 74.36W
07/06/2019                   MIDDLESEX          NJ   TRAINED SPOTTER

            ROADWAY FLOODING HAS CLOSED SEVERAL
            UNDERPASSES ON MAIN ST.

&&

TCD

The radar

The Philadelphia radar (KDIX), 78 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Delaware

When
July 6, 3:04 PM EST
Where
Delaware County, Moore
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.880, -75.320

Report of several trees and power lines down in the area of Ridley Park. Time estimated from radar.

Thunderstorm Wind, Bucks

When
July 6, 4:25 PM EST
Where
Bucks County, 0.53 mi E of Buckingham Station
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.330, -75.060

Multiple trees down at the intersection of Routes 202 and 413. Time estimated from radar.

Thunderstorm Wind, Monroe

When
July 6, 5:22 PM EST
Where
Monroe County, Paradise Vly
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.120, -75.280

Tree down on Route 940. Time estimated from radar.

Thunderstorm Wind, Monroe

When
July 6, 5:33 PM EST
Where
Monroe County, 0.87 mi SE of Mc Illhaney
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.910, -75.340

Tree down along Route 115. Time estimated from radar.

Thunderstorm Wind, Berks

When
July 6, 5:44 PM EST
Where
Berks County, 1.05 mi W of Charming Forge
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.400, -76.200

Trees reported down across Marion Twp. Time estimated from radar.

Thunderstorm Wind, Berks

When
July 6, 6:08 PM EST
Where
Berks County, 0.53 mi E of Wyomissing Hills
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.330, -75.960

A couple of trees were downed in Wyomissing. Time estimated from radar.

Thunderstorm Wind, Berks

When
July 6, 6:08 PM EST
Where
Berks County, 1.26 mi WSW of Maxatawny
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.540, -75.700

Tree downed in Maxatawny Twp. Time estimated from radar.

Thunderstorm Wind, Berks

When
July 6, 6:13 PM EST
Where
Berks County, 1.05 mi E of Reading
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.350, -75.900

Tree down in Lower Alsace Twp. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832588, 832589, 832590, 832591, 832592, 832593, 832594, 832595.